Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 302, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 20, 2001, 8:26 PM CDT for Miller County, Morgan County, Missouri. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 8:26 PM CDT (01:26 UTC)
- Expired
- Sep 20, 2001, 9:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Miller County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:35 PM CDT | Hail 0.88 | Gravois Mills, MO | |
| Sep 20, 8:55 PM CDT | Hail 0.75 | Eldon, MO | |
| Sep 20, 8:57 PM CDT | Hail 0.75 | Rocky Mt, MO | |
| Sep 20, 9:18 PM CDT | Hail 2.75 | Gravois Mills, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
854
WUUS53 KSGF 210129
SVRSGF
MOC131-141-210230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT THU SEP 20 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN CENTRAL MISSOURI
MILLER COUNTY IN CENTRAL MISSOURI
* UNTIL 930 PM CDT
* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SEVERE THUNDERSTORMS BETWEEN FLORENCE AND VERSAILLES...
NOVING SOUTHEAST AT 30 MPH. THESE SEVERE THUNDERSTORMS WILL
PRODUCE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
ELDON BY 855 PM CDT.
LAKELAND BY 905 PM CDT.
THE TOWNS OF BARNETT...OLEAN...AURORA SPRINGS...ETTERVILLE AND
TUSCUMBIA ARE ALSO IN THE PATH OF THIS STORM.
HAIL OF NICKEL TO QUARTER SIZE HAS BEEN REPORTED WITH THESE STORMS
IN STOVER AND FORTUNA. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE
APPROPRIATE ACTION TO PROTECT LIFE AND PROPERTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.
LAT...LON 3870 9286 3870 9308 3827 9309 3803 9218
3831 9218 3846 9263
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Sep 20, 2:00 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT THU SEP 20 2001 MAIN FOCUS THIS PERIOD WILL BE WITH 1) THUNDERSTORM AND SEVERE CHANCES TONIGHT INTO FRIDAY MORNING 2) THUNDERSTORM CHANCES SATURDAY NIGHT INTO SUNDAY AND 3) AMOUNT OF COOL DOWN AFTER SUNDAYS COLD FRONT. SURFACE FRONT CURRENTLY LOCATED FROM NORTHWEST KANSAS INTO WESTERN IOWA. BIG DEW POINT DIFFERENCES NOTED ON SURFACE ANALYSIS. ALONG THE FRONT...DEW POINTS WERE FROM THE MID TO UPPER 60S...WHILE ACROSS THE CWA...DEW POINTS REMAIN IN THE 50S TO AROUND 60. REMNANTS OF THIS MORNINGS MCS HAVE PUSHED SOUTH INTO CENTRAL AND SOUTHERN OK... WHILE MORE NORTHERN SYSTEM TRACKING INTO NORTHEAST MO AND SOUTHEAST IA. FRONT APPEARS TO BE SLOWER TO MOVE EAST THAN YESTERDAYS MODEL RUNS AND IT LOOKS LIKE STORM INITIATION WILL OCCUR FURTHER WEST ACROSS CENTRAL KS. STORMS WILL THEN PROGRESS EAST INTO THE CWA LATE THIS EVENING AND OVERNIGHT AS MCS SHOULD DEVELOP. WILL HAVE THE HIGHEST POPS ACROSS SOUTHWEST COUNTIES AND LOWEST ACROSS THE EAST. FRONT LOOKS TO SLOWLY PUSH ACROSS THE CWA DURING THE MORNING HOURS FRIDAY...AND WILL KEEP LOW POPS IN THE EAST FOR THE MORNING. HIGH PRESSURE WILL MOVE IN FOR A BRIEF PERIOD...BEFORE PATTERN UNDERGOES MAJOR AMPLIFICATION FOR THE END OF THE WEEKEND. ON SATURDAY...NEXT WAVE DROPS INTO MINNESOTA ALLOWING NEXT FRONT TO DROP INTO NORTHERN KANSAS AND CENTRAL IOWA. THIS FRONT SHOULD MOVE INTO THE NORTHERN CWA BY SUNDAY MORNING. WILL PUT IN POPS FOR LATE SATURDAY NIGHT AND WILL CONTINUE THROUGH SUNDAY AS THIS MAJOR SYSTEM MOVES THROUGH. MUCH COLDER AIR FROM CANADA BEHIND THIS SYSTEM...WITH AVN SHOWING -2 DEGREES C AT 850 MOVING INTO THE NE PORTION OF CWA ON SUNDAY NIGHT. THIS COOL DOWN LOOKS TO LAST INTO THE MIDDLE OF NEXT WEEK WITH UPPER LEVEL SYSTEM GETTING CUT OFF AND RETROGRADING WESTWARD. FCSTID = 5 SGF 60 77 54 80 / 50 20 10 10 JLN 64 80 57 83 / 60 20 10 10 UNO 57 80 54 81 / 40 30 10 10 VIH 60 77 53 79 / 50 20 10 10 .SGF... MO...NONE. KS...NONE. LINDENBERG
In the hours before
Special weather statement, Sep 20, 6:50 PM CDT, 1 hour 36 minutes before
MOZ055>058-067>071-210400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 749...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS... PULASKI AND ST. CLAIR. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON... FORT LEONARD WOOD...OSAGE BEACH AND ROLLA. SEVERE THUNDERSTORMS RAPIDLY DEVELOPING ACROSS NORTHERN MISSOURI WILL PUSH SOUTHEAST ACROSS THE WATCH AREA THIS EVENING. DAMAGING WINDS OF UP TO 80 MPH...ALONG WITH LARGE DESTRUCTIVE HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REPEATING...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF CENTRAL MISSOURI UNTIL 11 PM CDT. BOOKBINDER
Local storm report, Sep 20, 8:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM STOVER MO .75 INCH HAIL
09/20/01 MORGAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:27 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 63 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 63 min |
| Sep 21, 12:36 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.